Alert archive / California / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS San Diego, CA

December 23, 2021Riverside County, San Bernardino County, California

NWS San Diego, CA issued this winter weather advisory at Dec 23, 2021, 3:01 AM PST for Riverside County, San Bernardino County, California. It took effect at Dec 24, 2021, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2021, 3:01 AM PST (11:01 UTC)
In effect from
Dec 24, 2021, 12:00 AM PST
Expired
Dec 23, 2021, 10:03 PM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2996 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS46 KSGX 231101
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
301 AM PST Thu Dec 23 2021

CAZ055-056-232245-
/O.NEW.KSGX.WW.Y.0009.211224T0800Z-211224T2000Z/
San Bernardino County Mountains-Riverside County Mountains-
301 AM PST Thu Dec 23 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON PST FRIDAY ABOVE 7500 FEET...

* WHAT...Snow expected. Travel will be very difficult to
  impossible, including during the morning commute on Friday.
  Damage to trees and power lines is possible. Total snow
  accumulations of 4 to 8 inches, with localized amounts exceeding
  12 inches above 8500 feet, are expected.

* WHERE...Mountain areas above 7500 feet.

* WHEN...Midnight to noon Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$
2 follow-up statements
267 
WWUS46 KSGX 232156
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
156 PM PST Thu Dec 23 2021

CAZ055-056-240600-
/O.CON.KSGX.WW.Y.0009.211224T0800Z-211224T2000Z/
San Bernardino County Mountains-Riverside County Mountains-
156 PM PST Thu Dec 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO NOON PST FRIDAY ABOVE 7500 FEET...

* WHAT...Snow expected. Travel will be very difficult to
  impossible, including during the morning commute on Friday.
  Damage to trees and power lines is possible. Total snow
  accumulations of 4 to 8 inches, with localized amounts exceeding
  12 inches above 8500 feet, are expected. 

* WHERE...Mountain areas above 7500 feet.

* WHEN...Midnight to noon Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$
Gregoria
818 
WWUS46 KSGX 240603
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1003 PM PST Thu Dec 23 2021

CAZ055-056-241415-
/O.UPG.KSGX.WW.Y.0009.211224T0800Z-211224T2000Z/
/O.NEW.KSGX.WS.W.0005.211224T0603Z-211224T2000Z/
San Bernardino County Mountains-Riverside County Mountains-
1003 PM PST Thu Dec 23 2021

...WINTER STORM WARNING IN EFFECT UNTIL NOON PST FRIDAY ABOVE
7000 FEET...

* WHAT...Heavy wet snow occurring. Travel will be very difficult
  to impossible. Damage to trees and power lines is possible.
  Additional wet snow accumulations of 10 to 16 inches, with
  localized amounts up to 32 inches above 8500 feet, are 
  expected.

* WHERE...Mountains above 7000 feet. Lighter accumulations down to
  about 6500 feet.

* WHEN...Until noon Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for wet snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

17

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter weather advisory went out at Dec 22, 8:55 PM PST, 6 hours 6 minutes earlier.

Area forecast discussion, Dec 22, 8:55 PM PST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
855 PM PST Wed Dec 22 2021

.SYNOPSIS...
A storm fed by a moderate to strong atmospheric river will bring
heavy rain Thursday night and Friday with a threat of flash
flooding. Rain will taper off Friday afternoon and evening. A colder
system will bring additional precipitation Christmas Day through
Sunday morning. An upper trough will remain in place over California
next week bring cool, unsettled weather and a chance for more rain
Wednesday and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

EVENING UPDATE: Latest runs of the HRRR and WRF are a little faster
with the onset of the rain in San Bernardino, Orange and Riverside
Counties. They show light precip starting in the San Bernardino
Mountains in the morning, then moving into Orange and Riverside
Counties in the afternoon. The real heavy stuff won't come down
until after nightfall. The most widespread heavy rain will fall
between midnight and 6 AM Friday when the peak IVT of 700-800 kg/m/s
traverses Socal. Details on rain amounts and rain rates are included
in the HYDROLOGY section below.

The San Diego River in Mission Valley is forecast to steadily rise
from 7.5 feet Friday morning to a peak of 9.6 feet Friday evening.
Barricades are needed on Camino Del Este and Avenida Del Rio when
the water level reaches 7.5 feet, so anticipate some road closures
at these low water crossings throughout the day.

*From Previous Discussion*

-Forecast Highlights-

* Flood Watch Issued: Atmospheric River to deliver heavy rain
* Main impact period: Midnight Thursday night-Noon Friday
* High snow levels will limit accumulations to >6500 FT
* Additional light-moderate precip arrives on Christmas; Colder

An Atmospheric River (AR) is still on track to deliver significant
rain to Southern California. In fact, forecast rainfall amounts
have increased. After days of frustrating timing uncertainties,
the timing of greatest impact has zeroed in on the midnight
Thursday night through noon Friday period. Light rain will begin
on Thursday with the start time a bit uncertain. GFS brings in
heavier rain faster and this is why the Flood Watch start time is
Thursday evening, in case of an earlier arrival time.

During the heavy rain period, there is concern for localized flash
flooding, including dangerous debris flows in and near the Bond,
Apple and El Dorado burn scars. Heavy rates leading to flash
flooding could occur anywhere, so the Flood Watch includes all
areas - coast, valleys, mountains, and deserts. IVT continues to
look very respectable, near 750 kg/m/s.

This will be a relatively warm system in line with an AR's DNA
(moisture feed originating from the tropics). This warmth will
limit snowfall to above 6500 feet. Actually snow levels will
likely be 8000 FT during the brunt of the precip. Colder air will
arrive on Friday, but models indicate there won't be much precip
left when it does. Thus, perhaps up to an inch could fall down to
6500 FT at the tail end Friday afternoon. Higher up, more snow
will fall with 1-5" above 7000 feet and 5-12"+ above 8000 feet.

West winds will be on the increase Friday with the windiest
conditions being along the desert mountain slopes. Winds have
trended less since yesterday. Desert regions, especially the high
desert could see gusts 40-50 mph. The slopes could peak at 60 mph at
localized locales. Not much wind west of the mountains.

A break in the action will occur late Friday as this storm exits.
However, another storm from the north will arrive on Christmas and
impact the region especially during the afternoon through Sunday
morning. Rain amounts with this weekend system have trended down a
tad with most coast/valley locales forecast to receive 0.25-0.40"
with 0.50-1.00" in the mountains and less than 0.10" over the
deserts. Snow levels will be lower, dropping to 4500-5000 feet. This
will bring more accumulating snow to the mountain communities of the
San Bernardinos and Riverside Counties, but not looking
significant. Forecasting 1-3" at locations such as Big Bear Lake
and Wrightwood.

A longwave trough will remain anchored over the western states
through next week and even into the first of the new year. This will
keep conditions chilly along with continued bouts of precipitation,
but timing of these waves of precip is a challenge. Probabilities of
precip drop off Sunday afternoon-Monday morning before ticking up
again Monday-Tuesday, but only to 20%. By Wednesday, precip
probabilities increase again as another shortwave from the north
could bring more widespread precipitation mid next week. Hard to
time these. Low confidence on timing and details but high confidence
on a cold pattern with above normal precipitation all the way into
the first week of 2022. Temperatures will be running significantly
colder than normal all of next week and into New Years, some 10-15
degree below normal most areas.

&&

.HYDROLOGY...
Light rain will move in from the north Thursday afternoon, then be
followed by widespread moderate to heavy rain Thursday night through
Friday morning. Rainfall rates of 0.40"-0.50" per hour are likely,
perhaps as high as 0.60" per hour in the heaviest cells over the
mountains. A Flood Watch is in effect Thursday night and Friday.

Rain totals through Friday night:

Coastal and Valley Zones.....1.5 to 2.5 inches.
Mountains....................3 to 6 inches.
Deserts......................0.5 to 1.5 inches

Southwest winds and a warm atmospheric river with 700-800 IVT will
bring 3-6" of rain on the west and southwest facing mountain slopes.
Debris flows and flash flooding are possible in and below the Apple,
El Dorado, and Bond burn scars. The coastal and valley areas will
see 1.5-2.5" of rain which will produce road flooding in urban areas
with poor drainage. Likewise in the deserts where periods of heavy
rain will lead to areas of flooding.

.AVIATION...
230350Z...Coast...FEW-SCT low clouds with bases near 1,000 ft MSL
may develop from the coast up to 10 miles inland after 09Z, with VIS
3-5 miles in fog/haze. Low confidence for CIG or VIS impacts at
coastal TAF sites through Thursday morning. Widespread CIGs 2500-
3000 ft MSL possible after 00Z Friday.

Otherwise BKN-OVC clouds above 8,000 ft MSL through Thu morning,
lowering to around 4,000-5,000 ft MSL after 21Z Thursday. Coastal
mountain slopes becoming obscured in clouds/fog Thu morning. Light
precipitation may begin along the San Bernardino Mountain coastal
slopes as early as 12Z Thu, and for the far NW portions of the
Inland Empire and northern Orange County by 17Z Thu, including near
KONT and KSNA.

&&

.MARINE...
No hazardous marine weather is expected through Thursday afternoon.
A storm will move into the area late Thursday through Friday,
bringing gusty south and west winds, rough seas, and rain. Gusts to
around 20 kt, briefly as high as 25 kt are possible Friday afternoon
and evening.

&&

.SKYWARN...
Skywarn activation may be requested Thursday night and Friday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from Thursday evening through Friday morning for
     Orange County Coastal Areas-Orange County Inland Areas-
     Riverside County Mountains-San Bernardino County Mountains-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Coastal Areas-San Diego County
     Mountains-San Diego County Valleys-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Flood Watch from late Thursday night through Friday morning for
     Apple and Lucerne Valleys-Coachella Valley-San Diego County
     Deserts.

PZ...NONE.

&&

EVENING UPDATE...Moede
PUBLIC...Gregoria
HYDROLOGY...Moede
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:57 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego39 hr
Dec 23, 4:34 AM PSTSmall Craft AdvisorySGX35 hr
Dec 23, 3:33 PM PSTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr

Nearby

Winter Weather Advisories in California, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.